Thunderstorm Wind, Woodward
- When
- June 7, 3:35 PM CST
- Where
- Woodward County, 2 mi WSW of Woodward
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.419, -99.423
Thunderstorms developed over northwest Oklahoma while other non-severe thunderstorms developed down the dry line into western Oklahoma. By mid evening, the rapidly weakening thunderstorms moved into central and parts of southwest Oklahoma.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed over northwest Oklahoma while other non-severe thunderstorms developed down the dry line into western Oklahoma. By mid evening, the rapidly weakening thunderstorms moved into central and parts of southwest Oklahoma. Very strong winds were reported sporadically from Comanche into Pottawatomie counties due to the collapsing thunderstorms. Winds were measured as high as 71 mph, with damage reported in several communities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 7, 1:10 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 210 PM CDT SUN JUN 7 2009 .DISCUSSION... A COLD FRONT THAT WILL ARRIVE IN NORTHWEST OKLAHOMA EARLY MONDAY WILL AFFECT WEATHER NEARLY ALL WEEK. IN THE MEANTIME A DRY LINE MOVING INTO WEST CENTRAL AND NORTHWEST OKLAHOMA MAY BECOME A FOCUS FOR THUNDERSTORMS THIS EVENING WHEN THE PROXIMITY OF AN UPPER- LEVEL TROUGH BRINGS MORE FAVORABLE LAPSE RATES. LOW POPS EXIST FOR PART OF NORTHERN OKLAHOMA TONIGHT FOR THIS. MOST OF THE WEEK A LARGE-SCALE UPPER TROUGH WILL KEEP FAST SOUTHWEST FLOW OVER THE SOUTHERN PLAINS WITH THE PROBABILITY OF WEAK AND EMBEDDED SMALLER WAVES. EFFECTIVE WEATHER WILL BE MADE BY THE COINCIDENCE OF THESE FEATURES AND THE FRONT THAT IS EXPECTED TO MOVE BACK AND FORTH ACROSS OKLAHOMA. ALL OF THIS WILL BE TEMPERATED AT TIMES BY STRONG TEMPERATURES IN THE MID-LEVELS. THE CURRENT IDEA IS THAT THE COLD FRONT MONDAY WILL DO LITTLE TO GENERATE SHOWERS UNDERNEATH A STRONG INVERSION UNTIL THE EVENING. BY THIS TIME THE FRONT IS EXPECTED TO BE IN SOUTHEAST OKLAHOMA WHERE THE BEST CHANCE FOR THUNDERSTORMS WILL OCCUR. THE FRONT WILL MOVE NORTH INTO THE NORTHERN HALF OF OKLAHOMA TUESDAY. BY TUESDAY NIGHT UPPER FLOW AND A LOWER-LEVEL JET WILL BE CONDUCIVE FOR SHOWERS AND THUNDERSTORMS OVER A LARGER AREA. THE PASSAGE OF AN UPPER LEVEL TROUGH IN THE POLAR WESTERLIES IS EXPECTED TO PUSH A COLD FRONT INTO OKLAHOMA WEDNESDAY WHEN THUNDERSTORM CHANCES WILL AGAIN BE ENHANCED. THE FRONTAL ZONE WILL LIKELY LINGER THURSDAY AND FRIDAY. THE ACTIVE SOUTHWEST FLOW ALOFT IS EXPECTED TO PERSIST INTO THE WEEKEND. THERE ARE THUNDERSTORM CHANCES EACH DAY. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 67 91 70 92 / 10 10 30 20 HOBART OK 68 93 69 95 / 10 10 20 20 WICHITA FALLS TX 70 97 72 97 / 10 10 20 10 GAGE OK 55 88 62 88 / 10 10 20 20 PONCA CITY OK 68 89 70 88 / 10 10 30 30 DURANT OK 70 91 72 92 / 10 10 30 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 06/09
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT SUN JUN 7 2009
OKZ004>048-050>052-TXZ083>090-081000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT SUN JUN 7 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT ACROSS NORTHERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK INCLUDES THE COUNTIES OF WOODWARD...WOODS...
MAJOR...ALFALFA...GRANT...GARFIELD...KAY...AND NOBLE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 6 PM
THROUGH 4 AM.
IMPACTS...
SOME DAMAGE TO AUTOMOBILES...ROOFTOPS...AND TENDER VEGETATION FROM
LARGE HAIL AROUND TWO INCHES IN DIAMETER.
DAMAGING WIND GUSTS TO 65 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS...PRIMARILY
DURING THE EVENING...BUT POSSIBLY CONTINUING OVERNIGHT.
DISCUSSION...
A DRYLINE WILL BECOME WELL DEFINED BY LATE AFTERNOON...EXTENDING FROM
AN AREA OF LOW PRESSURE IN KANSAS INTO FAR EASTERN PARTS OF THE
OKLAHOMA AND TEXAS PANHANDLES. GULF MOISTURE WILL REMAIN SOMEWHAT
SHALLOW TO THE EAST OF THE DRYLINE...AND VERY WARM MID LEVEL
TEMPERATURES WILL ACT TO SUPPRESS THUNDERSTORM FORMATION FOR MUCH OF
THE DAY. BY LATE AFTERNOON...AN UPPER LEVEL DISTURBANCE WILL BRING
SOME MID LEVEL COOLING TO NORTHWEST OKLAHOMA. THIS MAY BE SUFFICIENT
FOR ISOLATED THUNDERSTORMS TO DEVELOP IN THE SLIGHT RISK AREA.
ALTHOUGH CLOUD BASES WILL BE VERY HIGH ABOVE THE GROUND...STRONG
INSTABILITY ABOVE CLOUD BASE...AND MODERATE WIND SHEAR...WILL ALLOW
MATURE STORMS TO BECOME SUPERCELLS...WITH THE MAIN THREAT BEING
LARGE HAIL...AND THE SECONDARY THREAT... DAMAGING WINDS. THE THREAT
OF TORNADOES WILL BE VERY LOW.
FARTHER SOUTH...IT IS UNLIKELY THAT STORMS WILL FORM. HOWEVER...
IF STORMS CAN DEVELOP THE RISK OF SEVERE WEATHER WILL EXTEND
SOUTHWARD.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
ON MONDAY...A COLD FRONT WILL STALL IN SOUTHEAST OKLAHOMA AND
WESTERN NORTH TEXAS. THERE IS A SLIGHT RISK OF SEVERE STORMS SOUTH
OF A LINE FROM SEMINOLE TO LAWTON...AND EAST OF A LINE FROM LAWTON
TO ARCHER CITY. STRONG HEATING WILL BE REQUIRED TO OVERCOME THE
CAP...SO THUNDERSTORMS ARE EXPECTED TO BEGIN EARLY MONDAY
EVENING...AND THEN EXPAND IN COVERAGE WHEN A LOW LEVEL JET CREATES
GREATER LIFT NORTH OF THE FRONT MONDAY NIGHT. MODERATE INSTABILITY
AND STRONG WIND SHEAR WILL ALLOW FOR A FEW SUPERCELLS WITH LARGE
HAIL.
ON TUESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
WESTERN...CENTRAL...AND NORTHERN OKLAHOMA. THE FRONT WILL LIFT
TOWARD NORTHERN OKLAHOMA...WITH A DRYLINE FORMING IN WESTERN
OKLAHOMA. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED LATE IN THE
DAY...POTENTIALLY FOLLOWED BY A LARGE COMPLEX OF STORMS MOVING
SOUTHEAST ALONG THE FRONT. IN THE SECOND HALF OF THE WEEK...THE
FRONTAL BOUNDARY WILL REMAIN NEAR OKLAHOMA AND NORTH TEXAS...BENEATH
AN ACTIVE SOUTHERN BRANCH OF THE JET STREAM. THIS WILL MAINTAIN A
CHANCE OF THUNDERSTORMS EACH DAY.
OTHER HAZARDOUS WEATHER...
THUNDERSTORMS ON MONDAY AND TUESDAY MAY PRODUCE LOCALLY HEAVY RAIN
AND FLOODING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM MONDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 404 PM CDT SUN JUN 7 2009 OKZ004-005-072130- HARPER OK-WOODS OK- 404 PM CDT SUN JUN 7 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER AND WOODS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER SELMAN AT 405 PM CDT...MOVING NORTHEAST AT 45 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN HARPER AND WOODS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
The Vance AFB radar (KVNX), 121 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
10 high wind, 2 thunderstorm wind. Local standard time, as filed.
An 8-inch diameter tree limb was downed by the strong winds. Monetary damages were estimated.
Wind gusts up to 58 mph were reported for five to ten minutes, 4 miles west-northwest of Rush Springs. Power lines were downed on the north side of Rush Springs with power out in town. Monetary damages were estimated.
The wind gust was measured on the south side of Rush Springs. The report was relayed by KWTV-9.
The wind gust was measured in Elgin. Power lines were downed three miles north of Elgin. Monetary damages were estimated.
A roof of a barn was blown 100 yards to the north. A shed with concrete anchors was blown 25 yards, and 8-inch diameter tree limbs were were downed. Monetary damage estimates were not available.
The wind gust was measured six miles south-southwest of Washington. Another severe wind gust of 65 mph was reported at 955 PM.
A portable building was damaged at the intersection of 48th Street and Highway 77. Monetary damages were estimated.
Numerous trees were damaged and a few were blown over at the intersection of 60th Street and Slaughterville Road. Monetary damages were estimated.
An outbuilding was destroyed with some damage to a house from the debris three miles east of Slaughterville, or between 108th and 120th streets on Slaughterville Road. Monetary damages were estimated.
Sporadic tree damage was reported from Tecumseh, north to Highway 3. The most concentrated area of damage was between Highways 177 and 9a. Three foot-diameter tree limbs were downed, and some shingles were blown off of several rooftops. Monetary damage estimates were not available.
The wind gust was measured on the east side of Shawnee. The report was relayed by KWTV-9.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183408, 183410, 183414, 183415, 183416, 183431, 183432, 183435, 183439, 183445, 183446, 183449.